Missouri, 2018

Damaging Winds in Missouri, June 26, 2018

June 26, 2018 · NWS LSX · 2 events in 2 counties and zones

Scattered storms developed across the area, mainly along and south of a warm front. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered storms developed across the area, mainly along and south of a warm front. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 26, 5:25 AM CST, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 AM CDT Tue Jun 26 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 256 AM CDT Tue Jun 26 2018

Forecast focus and challenges are in the short term today,
especially when it comes to POPs and timing of any potential severe
weather later today.

Radar at 07z shows area of TSRA riding along and just north of a
thermal gradient and associated weak sfc warm front from around St.
Louis to near Washington, MO. Storms have remained below severe
limits with heavy rain and frequent lightning observed.

A second area of TSRA will be moving across mainly the southeast
half of the CWA through this morning, which is where blended
guidance has focused higher pops and have adjusted accordingly.

H5 low that is moving across NE/IA will continue to move
east/northeast though the day.  Out ahead strong warm and moist
advection will provide a good feed of instability through the day to
allow this mornings convection to continue and support redevelopment
later this afternoon.  With clear skies to the west of current
convective area, rebounding temps and increasing dewpoints will
contribute to expected CAPES around 2000 j/kg later this afternoon.
SPC has added part of our southwestern CWA in an enhanced risk area
with slight risk surrounding that.  Damaging wind and large hail
will be the main threats with storms today.

Sally

.LONG TERM...  (Wednesday through Monday)
Issued at 256 AM CDT Tue Jun 26 2018

The low will be lifting northeast through the Great Lakes region on
Wednesday.  Models show the cold front associated with the system
stalling out along the I-70 corridor in the wake of Tuesday night's
MCS.  500mb heights will be building through 5880 meters over the
lower Missouri and mid Mississippi Valleys and a weak surface ridge
will dip into the Midwest.  Models are showing some very unstable
conditions Wednesday afternoon in the vicinity of the front, but
very little low level convergence.  Additionally, forecast soundings
are showing a fairly strong subsidence inversion developing in the
afternoon in response to the strengthening upper level ridge. Slight
chance PoPs over the southern 1/3 of the forecast area across the
eastern Ozarks look entirely appropriate as this will be where the
CAP is weakest.  Temperatures for Wednesday may be tricky as
potential cloud cover, isolated convection and frontal position are
tough to determine at this stage in the forecast but guidance
numbers in the upper 80s to low 90s look reasonable given the warm
start to the day and 850mb temps in the 18-20 degree range.

The warm front will lift north Wednesday night as low level flow
turns to the west-southwest.  The GFS spits out some light QPF after
06Z in response to the warm advection...however the ECMWF and NAM
are dry over our area so will hold off adding PoPs for now.  Of more
concern is Thursday afternoon/evening.  Both the GFS and NAM are
developing a strong MCS over Iowa, and then turning it southeast and
moving the system along the Mississippi River late Thursday
afternoon into the evening.  Both models are showing some pretty
extreme instability with MLCAPE in the afternoon in excess of 5000
J/Kg ahead of the MCS track.  This set up is reminiscent of the July
19th 2006 derecho which impacted western Illinois and eastern
Missouri.  We currently have a dry forecast on Thursday and Thursday
evening and we still have a little while to watch this develop in
the models, but Thursday afternoon and evening could get very
interesting.  Regardless of precip chances, it looks hot on Thursday
at the beginning of our heat wave with highs likely reaching the mid
and upper 90s.  High humidity in the wake of rain earlier in the
week will likely produce heat index values in excess of 105 degrees
across most if not all of the forecast area.

The heat wave will continue through the end of the week and into the
weekend. Medium range guidance builds the 5900+ meter H5 ridge
directly over the Mississippi Valley Friday and it lingers into
Saturday.  There may be some relief from the worst of the heat by
Sunday as a broad longwave trof develops over the central U.S.  This
should force the low level thermal ridge a bit further south, and
weaken the upper level ridge over the Mississippi Valley.  GFS and
ECMWF therefore show an increasing chance for diurnal convection
which will help to keep the worst of the heat at bay.  Do not
anticipate any changes to the current excessive heat watch as
Thursday and Friday still look downright oppressive.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 556 AM CDT Tue Jun 26 2018

VFR conditions are expected outside of thunderstorm areas.

Ongoing thunderstorms this morning will continue to move east out
of the terminal areas Only an hour or two of thunder will linger
this morning then a break in coverage can be expected until this
afternoon. Best timing for additional thunderstorms will be from
around noon local time continuing into early evening.

SPECIFICS FOR KSTL:
Thunderstorms will move east of the airport by 14z. Another round
of thunderstorms can be expected around 17z and after.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Thursday morning through Friday
     evening for Jefferson MO-Lincoln MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO.

IL...Excessive Heat Watch from Thursday morning through Friday
     evening for Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 3:08 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
408 AM CDT Tue Jun 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are likely across much of the area today. Some of
the storms may be severe, particularly this evening across parts
of central Missouri. Damaging winds and large hail are the primary
threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across parts of the area
Wednesday and Thursday...and again beginning late Saturday night
and continuing through Monday.

Heat index values of 100 degrees or higher are expected Wednesday
through Sunday during the afternoon and early evening hours. The
highest heat index values are expected to be around 110 degrees
on Thursday and Friday afternoon and evening, mainly across
eastern Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today...particularly late this
afternoon and this evening.

Carney

In the hours before

Local storm report, Jun 26, 4:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             BONNE TERRE             37.92N 90.56W
06/26/2018  M0.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            0.25 TO .5 INCH HAIL.

&&

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
June 26, 6:00 AM CST
Where
Iron County, Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.600, -90.630

Thunderstorm winds blew down several large tree limbs around town. Also, one tree was blown over onto a house causing moderate damage.

Thunderstorm Wind, St. Francois

When
June 26, 6:20 AM CST
Where
St. Francois County, Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.780, -90.420

Thunderstorm winds blew down numerous tree limbs around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767521, 767523.